Texas, 2004Flash Flooding in Texas, June 9, 2004
June 9, 2004 · NWS EWX · 5 events in 5 counties and zones
5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 1:58 AM CST, 5 hours 32 minutes earlier.
Area forecast discussion, Jun 9, 1:58 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT WED JUN 9 2004
.DISCUSSION...
SHOWER ACTIVITY STARTING TO PICK UP AGAIN AFTER HAVING SLACKED OFF
THE PAST SEVERAL HOURS. LATEST MODEL RUNS CALL FOR TRAINING FOCUSED
ROUGHLY ALONG THE ESCARPMENT AND LASTING THROUGH THE DAY TODAY.
WATER VAPOR LOOPS SHOW SOME DRY AIR MOVING IN FROM NE MEXICO WHICH
MAY LEAD TO SOME STRONGER THUNDERSTORMS TODAY. HOWEVER...WILL NOT
ADD SEVERE THREAT AT THIS TIME. MAIN PUNCH OF DRIER WESTERLIES
TO START THIS EVENING...SHOVING THE DEEP TROPICAL AIR OFF TO THE
EAST. POPS DROP DRAMATICALLY TONIGHT. WILL KEEP FLASH FLOOD WATCH AS
IS. DAY SHIFT SHOULD BE ABLE TO LET IT EXPIRE LATE THIS AFTERNOON.
LOW LEVEL MOISTURE TO PERSIST...AND DAILY HEATING AND WEAK
DISTURBANCES WILL LEAD TO CHANCE POPS THURSDAY AND LOW POPS FRIDAY.
A RELATIVELY DRY WEEKEND GIVES WAY TO THE RETURN OF UPPER NW FLOW
EARLY NEXT WEEK AND AT LEAST LOW POPS AT THAT TIME. DAY TIME TEMPS
WILL START TO WARM TOMORROW BUT WILL MAKE SLOW PROGRESS WITH THE
ABUNDANT SOIL MOISTURE. READINGS SHOULD RETURN TO NEAR SEASONAL
NORMALS EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 85 76 91 75 / 80 30 30 10
AUSTIN BERGSTROM INTL AIRPORT 84 75 90 74 / 80 40 30 10
DEL RIO INTL AIRPORT 90 76 94 77 / 30 10 20 10
SAN ANTONIO INTL AIRPORT 84 76 90 76 / 80 20 30 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
21Z FOR ALL BUT EXTREME WESTERN SECTIONS OF SOUTH CENTRAL TEXAS.
&&
03/11
Hazardous weather outlook, Jun 9, 5:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004
TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.
.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flash Flood, Kendall
- When
- June 9, 7:30 AM CST to 8:00 PM CST
- Where
- Kendall County, West Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Thunderstorms produced general 1 inch rainfall over the western part of Kendall County, with up to 3 inches in the area from Sisterdale to Kendalia. Many of the western Kendall County roads were closed, including SH473 near Kendalia
Flash Flood, Bexar
- When
- June 9, 9:00 AM CST to 8:00 PM CST
- Where
- Bexar County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
Storms dropped between 1 and 2 inches of rain over much of Bexar County. Between 2 and 3 inches falling in the eastern part of the county. Highest totals were in the St. Hedwig area on the eastern edge of Bexar County, where up to 8 inches of rain was reported. Road closures across the county were widespread through the afternoon and early evening. The San Antonio Fire Department reported around 50 high water rescues.
Flash Flood, Atascosa
- When
- June 9, 9:30 AM CST to 4:00 PM CST
- Where
- Atascosa County, Countywide
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
Rainfall over northern Atascosa County averaged 2 inches, with a general 1 inch over the rest of the county. Maximum amounts were near 8 inches in the Poteet area. Most rural roads in the county were closed through the afternoon.
Flash Flood, Zavala
- When
- June 9, 10:00 AM CST to 12:00 PM CST
- Where
- Zavala County, East Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 28.866, -99.761 (the zone’s center; the record gives no point)
Storms through the late morning dropped between 1 and 2 inches over the eastern half of Zavala County, with up to 4 inches near Batesville. SH117 was closed near Batesville due to high water
Flash Flood, Comal
- When
- June 9, 10:30 AM CST to 2:00 PM CST
- Where
- Comal County, Countywide
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Rainfall of between 1 and 2 across the county, with up to 4 inches in the southern half caused flash flooding that closed SH46 in several places. The flooding washed away 4 recreational vehicles and damaged 5 homes. The recreational vehicles had been parked at a campground under IH35. Damage to the homes was estimated at $250,000.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Colorado, June 9, 20042 injured · $148 million · F1 · 49 events
- Hail and Damaging Winds in Massachusetts, June 9, 20041 death · $30,000 · 50 kt wind · 5 events
- Flash Flooding in Texas, June 9 to 10, 2004$7.8 million · 32 events
- Flash Flooding in Wisconsin, June 9 to 10, 2004$3.0 million · 2 events
- Tornadoes and Damaging Wind in Oklahoma, June 9, 2004$505,000 · F1 · 4 events
- Flash Flooding in Ohio, June 9, 2004$1.1 million · 4 events
- Flash Flooding in Texas, June 9, 2004$600,000 · 11 events
- Flash Flooding in Texas, June 9, 2004$815,000 · 4 events
- Hail and Damaging Winds in Ohio, June 9, 2004$158,000 · 50 kt wind · 21 events
- Flood and Hail in Michigan, June 9, 2004$225,000 · 4.25 in hail · 8 events
- Hail and Damaging Winds in New York, June 9, 2004$64,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Pennsylvania, June 9, 2004$70,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410317, 5410318, 5410379, 5410380, 5410381.